concerns


#1

I am currently trying to decide which anti-androgen to use.
At the moment, I am taking cyproterone acetate (Androcur), and am considering the alternatives spironolactone (Aldactone), cimetidine (Tagamet) and maybe a GnRH analogue.
I have concerns regarding the specific side-effects of cyproterone and the general side effects of certain progestins. Cyproterone is a progestin like medroxyprogesterone (Provera), and Provera is known to have ‘virilizing’ side effects. I find this alarming since the two drugs are of the same family. While Provera is anti-androgenic, it is known to have an effect like testosterone sometimes. Could cyproterone be in the same case? If so, I may want to consider another anti-androgen.

Originally i wasn’t considering spironolactone at all for long term, because it was making me dizzy.
However, I figured this might be resolved possibly by one of two things. First, if my body were to adapt to the drug over time, maybe the side effect would go away. Second, I could get my blood levels checked to see exactly what spironolactone was doing to me, and compensate with supplements for important chemicals lost through diuresis. However, the other concern is that even high dose spironolactone may not be as effective.

Then theres cimetidine that i just came across. I know very little about its functioning or efficacy… If anyone knows much about it, maybe they can share some info.

I’ve pretty much scratched the idea of a GnRH drug unless it has an advantage over typical anti androgen treatment (anyone know?). It is over a thousand dollars per 3 month injection, and although cyproterone can add up over the months, I don’t think it could possibly come close to that amount. I can get it covered by my insurance, but I’d rather not, if I dont have a good reason. One reason being the financial crisis the ministry of health is currently in, and second, if my drug card was being charged that much, ontario may want to review my case, and possibly deny me health benefits on the basis of transgenderism. I know the ontario government has been making serious cuts in the treatment of transgender people, so that worries me sometimes.

Anyways, sorry I wrote so much again, but if you have any input, I’d be very grateful. Thank you.


#2

Heya,

I’ve been on Spiro since June 2000, and haven’t had any issues taking it. The tiredness you feel is likely the reduction in Testosterone in your blood. Terstosterone is what gives people that “get up and go” feeling. You’ll get used to it. Takes time, though.

Incidentally, I’ve been on 400mg of Spiro/day without problems. I’m in Canada, and here they tend to be very coverservative on hormones and aggressive with Androgen supression.

Cheers!

LisaLisaBoBisa